Antineoplastics

Drug induced lung injury, oral ulcer and viral pneumonia: 2 case reports

    Author Information

      An event is serious (based on the ICH definition) when the patient outcome is:
    • * death

    • * life-threatening

    • * hospitalisation

    • * disability

    • * congenital anomaly

    • * other medically important event

    “ ”

    In a retrospective study, 2 patients were described, of whom, a 66-year-old man developed oral ulcer and drug-induced lung injury during treatment with cyclophosphamide, doxorubicin liposomal, vincristine and prednisone for non-Hodgkin's lymphoma (NHL); and a 41-year-old man developed viral pneumonia during treatment with rituximab, doxorubicin, vincristine, prednisone and ibrutinib for NHL [not all dosages and routes stated; durations of treatments to reactions onsets and outcomes not stated].

    Case 1 (a 66-year-old man): The man, who was an ex-smoker, and who had chronic atrophic gastritis, reflux oesophagitis and parapsoriasis, was diagnosed with NHL stage-IIIA. He subsequently started receiving CHOP chemotherapy regimen. Each 21-day cycle of the CHOP regimen was comprised of IV drip of cyclophosphamide 0.6g for 2-3 days, vincristine 2mg for 1 day, doxorubicin liposomal [doxorubicin liposome] 60mg for 1 day, oral prednisone 100mg for 1−5 days of every 21-day cycle. Following 2 cycles of the chemotherapy, a complete remission of NHL was noted. However, he developed first degree oral ulcer, which was considered as an adverse-reaction of the CHOP chemotherapy. After the last cycle of the chemotherapy, he was admitted for insertion of the peripherally inserted central catheter (PICC). The hospital did not have confirmed COVID-19 cases. His vital signs on admission were within the normal range. Physical examination showed clear breath sounds of both lungs. One month prior to this visit, a chest CT-scan showed no abnormalities. At this visit, a repeat chest CT-scan was performed, which revealed patchy ground-glass opacities scattered in the both lungs, which was distributed in the periphery of the lung and under the pleura along the bronchial vascular bundle. The vascular bundle showed thickened blood vessels. These findings were consistent with viral pneumonia. However, there was no evidence of systemic symptoms e.g. fever, asthenia or respiratory symptoms and lymphocytopenia in blood test. Additionally, his lymphoma worsened further and there was an inhibition of immune functions following multiple courses of chemotherapy. Based on these observations, the possibility of 2019 novel corona virus infection could not be ruled out completely. Therefore, he was referred to the designated hospital. His nasal swab and nucleic acid tests for COVID-19 were found to be negative. Laboratory investigations showed WBC count 5.03 x 109/L, neutrophil count 2.62 x 109/L, neutrophil percentage 52%, lymphocyte count 0.88 x 109/L, lymphocyte percentage 17.5%, monocyte count 1.22 x 109/L, monocyte percentage 24.3%, Hb 139 g/L, platelet count 256 x 109/L and CRP 20 mg/L. His liver and kidney functions did not have any abnormalities. Viral aetiologies were ruled out. Based on these findings, a suspicious diagnosis of community-acquired pneumonia was made. Empirical treatment with oseltamivir [oseltamivir phosphate] and moxifloxacin were initiated. It was later concluded that the combined chemotherapy might have caused a lung injury in this patient. Therefore, a diagnosis of drug-induced lung injury could not be ruled out.

    Case 2 (a 41-year-old man): The man, who had NHL, presented for his routine visit. He had received four cycles of rituximab [Rituxan], doxorubicin [Adriamycin], vincristine and prednisone (R-CHOP regimen), along with ibrutinib. He did not have any epidemiological history, fever and respiratory symptoms. A chest CT-scan which was performed more than one month prior to this visit showed no evidence of obvious inflammation. A repeat chest CT-scan at this visit (the current presentation) revealed diffuse ground-glass opacities in both the lungs with unclear boundaries. A viral pneumonia was thus suspected. He was therefore tested for COVID-19. However, the novel corona virus nucleic acid test was found to be negative. Although, COVID-19 test was negative, considering other viral pneumonia (as secondary immune deficiency due to chemotherapy, causing increased risk of opportunistic infection can not be ruled out), unspecified empirical antiviral therapy was initiated.

    Reference

    1. Zhu WJ, et al. The differential diagnosis of pulmonary infiltrates in cancer patients during the outbreak of the 2019 novel coronavirus disease. Zhonghua Zhongliu Zazhi 42: 305-311, No. 4, 23 Apr 2020. Available from: URL: http://doi.org/10.3760/cma.j.cn112152-20200303-00166 [Chinese; summarised from a translation]

    Download references

    Rights and permissions

    Reprints and Permissions

    About this article

    Verify currency and authenticity via CrossMark

    Cite this article

    Antineoplastics. Reactions Weekly 1809, 34 (2020). https://doi.org/10.1007/s40278-020-79818-7

    Download citation